Decorative image

Bladder irritation and pain

Having radiotherapy to the pelvis (the area between the hip bones) might affect your bladder and make you feel as though you need to pass urine more often than usual.

Bladder inflammation (cystitis)

Inflammation of the bladder (radiation induced cystitis) is when your bladder is irritated and becomes swollen because of radiotherapy. 

Bladder inflammation can cause the following symptoms:

  • a burning feeling or pain when you pass urine
  • a feeling that you need to pass urine urgently
  • a feeling that you need to pass urine more often than usual
  • a feeling that you haven't finished passing urine when you have
  • a feeling that you need to pass urine again as soon as you've been

Your health care team might give you some medicines to help. 

Always let your doctor or radiographer know if passing urine is painful. They might arrange for you to give a urine sample to check if you have an infection. This is called a mid stream urine (MSU) test. 

A bladder infection can make your urine look cloudy or have a strong smell. If you have an infection, you will need treatment with antibiotics.  

Tips for helping with bladder inflammation

You can help to reduce the effects of cystitis by:

  • Increasing the amount of fluids you drink.
  • Avoiding strong coffee, tea and alcohol – they can irritate your bladder and make the symptoms worse.
  • Asking your health care team for medicines to increase urine flow.
  • Drinking cranberry juice, but ask your doctor or pharmacist first as it can interact with some medicines.

Blood in your urine

Radiotherapy to your pelvic area can make the blood vessels in the bladder more fragile after your treatment has ended. This can cause blood in your urine. This is usually only a small amount of blood. 

It is important to tell your doctor if this happens. They might arrange for you to have a cystoscopy. This is a test to look inside your bladder.

Your doctor can refer you to a bladder specialist (urologist) for advice about treatment if necessary.

Leaking urine (incontinence)

Leaking urine (incontinence) can be a side effect of pelvic radiotherapy. It means you might struggle to control your bladder and sometimes leak urine. It happens because radiotherapy can weaken the bladder muscles. 

Not everyone will experience this. It can depend on the type of cancer and the dose of radiotherapy.

You may find that you only leak urine when you laugh, sneeze or exercise. 

You can wear incontinence pads if you're worried about leaking urine. Pelvic floor exercises and medicines known as antimuscarines can help. Your health care team can prescribe these medicines for you.

A physiotherapist or community continence adviser can give you advice and information about dealing with urine leakage. You can get details of your nearest continence clinic or adviser from the Bladder and Bowel Community.

'Just can’t wait' card

You can get a card if you want to go to the toilet more often, or feel that you can’t wait when you do want to go. You can show the card to staff in shops or restaurants etc. It allows you to use their toilets, without them asking awkward questions. 

You can get the cards from Disability Rights UK or the Bladder and Bowel Community. They also have a map of all the public toilets in the UK. Disability Rights UK can also give you a key for disabled access toilets so that you don't have to ask for a key when you are out.

Last reviewed: 
12 Nov 2020
Next review due: 
12 Nov 2023
  • Devita, Hellman and Rosenberg's Cancer Principles and Practice of Oncology (11th edition)
    VT Devita, TS Lawrence and SA Rosenberg
    Wolters Kluwer Health, 2019

  • Cancer and its Management (7th edition)
    J Tobias and D Hochhauser
    Wiley Blackwell, 2015